Driving while using Tramadol and Gabapentin
I have been taking heavy doses of Tramadol and Gabapentin for the last year. Two Tramadol and two Gabapentin four times a day for spinal stenosis. I have been afraid to drive except in an emergency. I am wondering if other people feel the same taking these drugs?
The only time I drove for about 9 blocks, I noticed that it seemed to start bothering my right leg. The pain is on the right side at L4, L5.
I use my right foot for driving. I am getting "cabin fever" and I am thinking of taking short drives. I live in the suburbs outside of Vancouver, BC, Canada.
Interested in more discussions like this? Go to the Spine Health Support Group.
Hi @elizaolson, I think you are wise to chose not to drive while taking Tramadol and Gabapentin. Both drugs may have an effect on your ability to drive safely.
"Gabapentin may cause vision changes, clumsiness, unsteadiness, dizziness, drowsiness, sleepiness, or trouble with thinking. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are not alert, well-coordinated, or able to think or see well."
— Gabapentin (Oral Route) Precautions: https://www.mayoclinic.org/drugs-supplements/gabapentin-oral-route/precautions/drg-20064011
"You should avoid driving, operating machinery or other activities that require mental alertness until you know how tramadol will affect you. If the drug continues to impair your physical or mental ability, do not drive or perform potentially hazardous activities"
— Tramadol – Top 8 Things You Need to Know: https://www.drugs.com/article/tramadol-need-to-know.html
Do you have any friends, relatives or neighbors that could take you on some short drives to help with the cabin fever?
Hi. I would exercise some caution driving, with that kind of medication in you. Now every patient is different, and how they react to medication’s, but both of those medication’s have a known possibility of drowsiness. Combined together, can increase that risk of drowsiness. My concern is for not only you, but anybody else on the road that could possibly be hurt. I know you say you live in the suburbs, so not as much traffic, but it only takes one vehicle to interact with. I truly feel so bad for you with the to have to take medication just to get relief, unfortunately can take away some of your freedoms. And I assume you have tried other medication’s like lidoderm patches, etc..
Maybe you can work with your doctor to maybe figure out something that would be less sedating during the hours you would like to drive. I had to take the other combination when you are at home. Best wishes to you!
Thank you for my likes! I appreciate that you chose to comment! 😊
I drove today with a friend in the car with me. I did quiet well. Unfortunately, the drive appears to be too long and my pain is acting up. It was approximately 5 miles. I don't intend to take long drives since it appears to affect my back. I am going to restrict my driving to less than a mile. That way I can go to the insurance company, the acupuncturist and the nail cosmetician. They are within 3 1/2 blocks. There is only one light to go through.
I don't seem to be bothered by any dizziness. IF I do, it is when I get up in the morning before I take any pills. It hasn't happened for quite awhile.
Thanks for all your advice. I am going to check out the articles you mentioned. I read all the information that came with the pills.
The spinal stenosis hit me suddenly. I was fine when I went to bed. When I woke and tried to get out of bed, every step was excruciating. When I went to Emergency, they sent me home with morphine.
I plan to do my driving after and before rush hour and about at least an hour after my pills. I find that if I take them too close together, I do get a bit fuzzy.
I am going to start doing more walking as well. That way I will be able to go to some of the businesses near me as well.
Understand your cabin fever, but have to agree with others, don't drive on these meds ! Driving aggravates my condition more than anything. Maybe friends can take turns helping out for awhile.
Check with your Dr. , maybe you can change dosages or meds , so you can drive in mornings.
Is there Uber or Lyft.?
Start your walking plan slowly. Maybe 10 mins the first time and slowly build up.
Sweet baby Jesus.
Thanks, for all your comments. I have people who will drive me. I have been avoiding driving and your comments confirm this is the right direction to go. I am slowly upgrading my walking to what it used to be. My little Bichon/Poodle is thrilled! Today it was only to the end of the street. A short walk is better than "no" walk.
It sounds like this is the right decision for you at the moment. And I’m so glad that your dog is happy too. Every day is a new day and just do your best. 🙏